Hail, Winneshiek
- When
- July 30, 7:08 PM CST
- Where
- Winneshiek County, 5.32 mi ESE of Castalia
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -91.610
Penny sized hail fell but there were no winds with the storm.
A thunderstorm produced dime size hail on the evening of July 30.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A thunderstorm produced dime size hail on the evening of July 30.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 30, 2:14 PM CST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 314 PM CDT THU JUL 30 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CONCERNS THIS PACKAGE...FOG POTENTIAL TONIGHT...SHRA/TSRA CHANCES FRI NIGHT/SAT AND AGAIN SUN NIGHT. 18Z DATA ANALYSIS HAD LOW PRESSURE CENTERED OVER HUDSONS BAY WITH ONE TROUGH/FRONT TO THE SOUTH THRU EASTERN WI TO AR. ANOTHER TROUGH WAS LOCATED NORTH OF LK SUPERIOR TO CENTRAL MN. THESE IN RESPONSE TO ONE SHORTWAVE ROTATING INTO WI FROM NORTHERN IA AND ANOTHER DROPPING SOUTH THRU MN WEST OF KDLH. VIS IMAGERY SHOWED SCT-BKN CUMULUS ACROSS MOST OF THE REGION...WITH/AHEAD OF THE SHORTWAVES AND UNDER THE COLD POOL ALOFT. 700MB TEMPS AROUND 0C OR BELOW ACROSS MUCH OF THE UPPER MIDWEST AT 12Z THIS MORNING. REGIONAL RADAR COMPOSITE SHOWED SCT SHRA/ISOLATED TSRA ACROSS MUCH OF MN/WI... ESPECIALLY AHEAD OF THE SHORTWAVES. 30.12Z NAM/GFS LOOK TO HAVE INITIALIZED QUITE WELL. PER WV IMAGERY...GFS LOOKED TO HAVE A SLIGHT EDGE ON SHORTWAVE DETAILS IN THE TROUGH ACROSS THE REGION. SOLUTIONS QUITE SIMILAR FOR TONIGHT THRU SAT...BEFORE DIVERGING WITH THE TIMING/STRENGTH OF THE TROUGH/ FRONT INTO THE NORTH-CENTRAL CONUS SUN/SUN NIGHT. DPROG/DT OF 500MB HGTS AT 30.12Z SHOWED NAM/GFS/ECMWF RUNS OF 28.00Z AND 29.00Z VERIFIED QUITE WELL ACROSS NOAM/EASTERN PAC WITH RATHER GOOD RUN-TO- RUN CONSISTENCY FROM ALL OF THEM. THRU 36HRS TREND IS TOWARD EARLIER GFS/ECMWF RUNS WITH ECMWF OFFERING THE BETTER RUN-TO-RUN CONSISTENCY AS THE NEXT STRONGER SHORTWAVE TROUGH DROPS INTO THE REGION. TREND ALSO FAVORS STRONGER/FASTER OF THE EARLIER RUNS. FOR 36-60HRS MODELS CONVERGING ON A COMMON SOLUTION AS THE TROUGH SWINGS ACROSS THE REGION WITH TREND TOWARD STRONGER EARLIER GFS/NAM RUNS. FOR 60-84HRS TREND CONTINUES TOWARD A COMPROMISE SOLUTION OF THE EARLIER RUNS HOWEVER RUN-TO-RUN CONSISTENCY...AT LEAST WITH THE UPPER TROUGH OVER THE NORTHERN PLAINS TO GREAT LAKES...RATHER POOR BY 84HRS. CHECK OF OBS VS. MODEL DATA SHOWED NEITHER NAM OR GFS HANDLING THE NORTHERN MN SHORTWAVE PARTICULARLY WELL. HOWEVER MODELS REASONABLE WITH THE SFC MASS FIELDS AND 12Z-18Z PRECIP ACROSS THE REGION...THUS NO PREFERRED MODEL BASED ON 18Z DATA. WITH MODELS TRENDING TOWARD A COMMON SOLUTION THRU THE PERIOD...FAVORED THE MODEL/ENSEMBLE COMPROMISE THIS CYCLE. WITH A TIGHTER CONSENSUS AND GOOD RUN-TO-RUN CONSISTENCY...FORECAST CONFIDENCE GOOD THRU SAT NIGHT...THEN DECREASES FOR SUN/SUN WITH THE RATHER POOR RUN-TO-RUN CONSISTENCY AMONG THE MODELS. FOR THE SHORT TERM...NORTHERN MN SHORTWAVE WILL CONTINUE TO DRIFT SOUTH/SOUTHEAST ACROSS THE REGION THRU THIS EVENING...WITH STEEP LOW/MID LEVEL LAPSE RATES UNDER THE 700-500MB COLD POOL AND ABUNDANT LOW LEVEL MOISTURE. MODEL SOUNDINGS INDICATING TALL...SKINNY CAPE PROFILES WITH AROUND 500 J/KG INTO THE EARLY EVENING HOURS. CONTINUED A SMALL SHRA/TSRA CHANCE THRU THE EARLY EVENING HOURS UNTIL INSTABILITY WANES AND SHORTWAVE PASSES. SOME QUESTION IF THE LOWER CLOUDS WILL CLEAR OUT TONIGHT AS MODELS HANG ONTO CONSIDERABLE MOISTURE BELOW 850MB...ESPECIALLY OVER THE NORTHEAST HALF OF THE FORECAST AREA. HOWEVER...WITH NO INVERSION INDICATED ABOVE THIS MOISTURE AND SUBSIDENCE IN THE WAKE OF THE MN SHORTWAVE...APPEARS CLOUDS WILL BREAK UP/CLEAR THRU THE NIGHT...WHICH LEADS TO CONCERNS FOR VALLEY FOG LATE TONIGHT/EARLY FRI MORNING. SEE AVIATION DISCUSSION BELOW FOR MORE ON THE FOG POTENTIAL LATE TONIGHT. QUIET FRI WITH WEAK HIGH PRESSURE AND DIURNAL CUMULUS. NEXT SFC FRONT/LOW LEVEL TROUGH/MID LEVEL TROUGH PUSHES ACROSS THE AREA LATE FRI NIGHT/SAT MORNING...3 TO 6HRS FASTER THAN PREVIOUS MODEL SET. STRONGEST/DEEPEST LAYERED LIFT WITH THE TROUGH AND SFC FRONT MOVE ACROSS THE AREA IN THE 06Z-18Z TIME-FRAME FRI NIGHT/SAT MORNING. INSTABILITY QUITE LIMITED WITH PERHAPS 250-500 J/KG MOST UNSTABLE CAPE. WITH DEPTH OF FORCING/LIFT...CONTINUED TSRA CHANCES FRI NIGHT/ SAT. WITH THE FASTER FRONT/TROUGH ACROSS THE AREA SAT...LOWERED/ REMOVED SHRA/TSRA CHANCES FOR SAT AFTERNOON. AREA BETWEEN SHORTWAVES SAT NIGHT/SUN WITH WEAK SFC-850MB RIDGE AXIS OVER THE AREA. LIMITED SMALL RAIN CHANCE TO NORTH END OF THE FORECAST AREA SUN AFTERNOON... UNDER COOLER MID LEVEL TEMPS AND CLOSER TO A WEAK SHORTWAVE ROTATING AROUND THE UPPER LOW OVER NORTHERN ONT. NEXT STRONGER SHORTWAVE AROUND THE UPPER LOW TO ROTATE INTO THE AREA SUN NIGHT INTO MON. PLENTY OF DIFFERENCES IN THE DETAILS OF TIMING/STRENGTH OF THE SFC REFLECTION AND STRENGTH/DEPTH OF LIFT TO ACCOMPANY THIS FEATURE. PREVIOUS SUN NIGHT FORECAST WAS DRY SO JUST INTRODUCED A SMALL SHRA/TSRA CHANCE FOR NOW WITH ADJUSTMENTS IN FUTURE MODEL CYCLES AS DETAILS BECOME CLEARER/MODEL CONSENSUS TIGHTENS. NUMERICAL TEMP GUIDANCE FOR TONIGHT/FRI SIMILAR AND LOOK REASONABLE. FAVORED A BLEND OF GUIDANCE LOWS FOR FRI/SAT NIGHTS. WITH POTENTIAL FOR SOME SUNSHINE SAT AFTERNOON...FAVORED WARMER OF GUIDANCE HIGHS. TRENDED TOWARD A BLEND OF GUIDANCE HIGHS/LOWS FOR SUN/SUN NIGHT. .LONG TERM...MONDAY THROUGH THURSDAY 30.00Z GFS/ECMWF/UKMET/CAN-GEM IN REASONABLE AGREEMENT ON MON WITH ECMWF LOOKING TO OFFER THE BETTER RUN-TO-RUN CONSISTENCY AND GFS TRENDING TOWARD IT. FOR TUE-THU MODELS TRENDING TOWARD A COMPROMISE OF THEIR EARLIER RUNS...ESPECIALLY WITH TROUGHING ALONG THE WEST COAST. GFS OFFERS THE BETTER RUN-TO-RUN CONSISTENCY BY THU. OVERALL LARGE SCALE MODEL CONSENSUS CONTINUES TO TREND FOR A BREAKDOWN OF THE WESTERN NOAM UPPER RIDGE NEXT WEEK AND PROGRESSION OF FLATTER RIDGING INTO CENTRAL NOAM LATER IN THE WEEK. MODELS STILL STRUGGLE WITH THE SMALLER SCALE/SHORTWAVE DETAILS IN THE DAY 4-7 PERIOD...BUT GIVEN THE REASONABLE MODEL CONSENSUS AND TREND TOWARD A COMMON SOLUTION THE LONG-TERM FORECAST CONFIDENCE AVERAGE THIS CYCLE. ONE STRONGER SHORTWAVE LOOKS TO ROTATE AROUND THE HUDSONS BAY VORTEX AND ACROSS THE REGION MON...PUSHING A SFC TROUGH/COLD FRONT ACROSS THE AREA. ADDED A SHRA/TSRA CHANCE TO MON WITH INCREASING CONFIDENCE FOR THE TROUGH/FRONTAL PASSAGE. LEFT MON NIGHT THRU TUE NIGHT DRY AS SFC HIGH PRESSURE AND WEAK SHORTWAVE RIDGING BUILD ACROSS THE REGION. MORE UNCERTAINTY BY WED/THU...BUT TREND IS TOWARD THE FLATTER FLOW AND A PIECE OR TWO OF SHORTWAVE ENERGY TO EJECT OUT OF THE WEST COAST TROUGH THRU THE FLATTER UPPER RIDGE AND TOWARD THE UPPER MIDWEST BY MID-WEEK. ADDED A SHRA/TSRA CHANCE TO WED/WED NIGHT FOR THE PASSAGE OF THIS TROUGH. DRY THU AS CANADIAN HIGH PRESSURE BUILDS IN BEHIND IT AND MID LEVEL HGTS RISE. WITH THE PROGRESSION OF THE UPPER FLOW PATTERN...TEMPS SHOULD GRADUALLY MODERATE TOWARD NORMAL NEXT WEEK AS THE EASTERN CAN VORTEX LIFTS OUT AND RIDGING BUILDS INTO CENTRAL NOAM. FAVORED A BLEND OF GFS MEX/ENSEMBLE MOS AND HPC GUIDANCE HIGHS/LOWS THRU THE PERIOD. && .AVIATION...TONIGHT AND FRIDAY WATCHING A MID-LEVEL SHORTWAVE TROUGH ROTATING EAST ACROSS THE AREA THIS AFTERNOON. SCATTERED SHRA/ISOLD T HAVE RESULTED UNDER THE COLD POOL/CONVERGENT FLOW ASSOCIATED WITH THE WAVE. THIS DISTURBANCE IS EXPECTED TO SHIFT INTO THE GREAT LAKES REGION THIS EVENING... BRINGING AN END THE SHRA/ISOLD T ACTIVITY. DUE TO THE SCATTERED NATURE OF THIS ACTIVITY...HAVE ELECTED TO GO WITH VCSH/CB REMARK FOR THE KRST/KLSE TAF SITES THIS AFTERNOON THROUGH EARLY THIS EVENING WITH VFR CONDITIONS. SKIES WILL CLEAR FROM WEST TO EAST TONIGHT AS HIGH PRESSURE BUILDS IN FROM THE PLAINS. WINDS WILL BE LIGHT BY LATE TONIGHT/PREDAWN HOURS AS THE RIDGE OF HIGH PRESSURE SETTLES OVERHEAD. THE LIGHT WINDS AND MOSTLY CLEAR SKIES WILL COMBINE WITH A RATHER DAMP LOWER BOUNDARY LAYER DUE TO RECENT RAINFALL TO FORM SOME FOG BY THE PREDAWN HOURS. BELIEVE KRST TAF SITE HAS THE BEST POTENTIAL FOR FOG DEVELOPMENT WITH MORE CLEARING ANTICIPATED EARLIER ON. HAVE INCLUDED SOME MVFR BR FOR NOW...BUT COULD BECOME IFR FG ALONG WITH IFR STRATUS. KLSE TAF SITE WILL BE A LITTLE MORE TROUBLESOME FOR FOG POTENTIAL GIVEN SOME LINGERING CLOUD COVER MAY PREVENT FULL RADIATIONAL COOLING. BASED ON THIS...WENT WITH 5SM BR MENTION FOR NOW IN THE FRIDAY 09-14Z TIMEFRAME. WILL PASS THESE CONCERNS ONTO THE EVENING FORECASTER FOR FURTHER ASSESSMENT. AFTER 14Z FRI...EXPECT JUST A FEW CUMULUS WITH BASES RUNNING AOA 4KFT WITH LIGHT WEST/SOUTHWEST WINDS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RRS AVIATION..........DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT THU JUL 30 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-311100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 500 AM CDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY. DUE TO MINIMAL INSTABILITY...ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO REACH SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FROM LATE FRIDAY NIGHT THROUGH SATURDAY AS ANOTHER COLD FRONT AFFECTS THE AREA. AT THIS POINT IT APPEARS INSTABILITIES WILL BE INSUFFICIENT TO SUPPORT SEVERE STORMS. ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY...BUT NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 hail. Local standard time, as filed.
Penny sized hail fell but there were no winds with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180077.